Hail, Bowman
- When
- September 6, 7:23 AM MST to 7:28 AM MST
- Where
- Bowman County, 0.48 mi W of Rhame
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.230, -103.660
An isolated severe thunderstorm produced large hail up to the size of golf balls across Bowman County in far southwestern North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe thunderstorm produced large hail up to the size of golf balls across Bowman County in far southwestern North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 6, 4:43 AM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 643 AM CDT FRI SEP 6 2013 .UPDATE... ISSUED AT 643 AM CDT FRI SEP 6 2013 SCATTERED THUNDERSTORMS CONTINUE TO ROTATE INTO WESTERN NORTH DAKOTA AHEAD OF A SHORTWAVE. THE CURRENT FORECAST HAS THIS SCENARIO HANDLED QUITE WELL...IN SPITE OF POOR MODEL GUIDANCE. OTHERWISE...ONLY NEEDED TO ADJUST THE HOURLY SENSIBLE WEATHER GRIDS BASED ON CURRENT OBS/TRENDS. THE UPDATED GRIDDED AND TEXT PRODUCTS HAVE BEEN SENT. UPDATE ISSUED AT 535 AM CDT FRI SEP 6 2013 MID LEVEL ENERGY ROTATING AROUND THE RIDGE AXIS GENERATING AN EXTENSIVE AREA OF SHOWERS/SCATTERED THUNDERSTORMS OVER EASTERN MONTANA...MOVING EAST INTO WESTERN NORTH DAKOTA. MODELS EARLIER FAILED TO CAPTURE THE TRUE EXTENT OF THE WAVE...WHICH IS NOW BECOMING MORE EVIDENT AS PRECIPITATION MOVES INTO WESTERN NORTH DAKOTA. UPDATED FORECAST TO INCREASE POPS THIS MORNING. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 409 AM CDT FRI SEP 6 2013 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE HEAT AND HUMIDITY THIS AFTERNOON...ALONG WITH CHANCES FOR THUNDERSTORMS THROUGH THE PERIOD. CURRENTLY...UPPER LEVEL HIGH PRESSURE CENTERED OVER EASTERN COLORADO WITH THE RIDGE AXIS EXTENDING NORTH THROUGH THE NORTHERN HIGH PLAINS INTO SOUTHERN ALBERTA. DEEP UPPER LEVEL LOW CENTERED OVER OREGON EARLY THIS MORNING. WATER VAPOR AND NEAR TERM MODEL GUIDANCE DEPICT AN EMBEDDED S/WV ROTATING NORTHEAST AROUND/THROUGH THE RIDGE AXIS OVER CENTRAL/NORTHEASTERN MONTANA. THIS FEATURE IS FORECAST TO TURN MORE EASTERLY ACROSS SOUTHERN SASKATCHEWAN THIS MORNING...THEN MOVE ALONG THE INTERNATIONAL BORDER THIS AFTERNOON. ASSOCIATED SHOWERS AND THUNDERSTORMS NOW OVER NORTHEASTERN MONTANA ARE PROJECTED TO MOVE INTO NORTHWEST NORTH DAKOTA BETWEEN 09-11Z. WILL ALSO NEED TO KEEP AN EYE ON ANOTHER AREA OF MORE ROBUST THUNDERSTORMS SOUTH OF GLASGOW NEAR THE CENTER OF A SFC LOW. THEIR CURRENT TRACK WOULD MISS ND...BUT WILL NEED TO MONITOR FOR ADDITIONAL DEVELOPMENT OR CHANGE IN DIRECTION. SURFACE LOW PRESSURE LINGERS OVER EASTERN MONTANA TODAY...RESULTING IN STRONG WAA ACROSS THE DAKOTAS ALONG WITH INCREASING LOW LEVEL MOISTURE. 12Z MODELS PROJECT 925MB TEMPERATURES OVER 34C ACROSS MY SOUTHWEST CORNER...AND THE 32C ISOTHERM EXTENDING TO JUST SOUTH OF HIGHWAY 2 AND AS FAR EAST AS THE JAMES RIVER VALLEY. BASED ON YESTERDAYS TEMPERATURES...THE 925MB TEMPS DEPICTED WILL SUPPORT MID/UPPER 90S ACROSS ALL OF SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. COOLER NORTH ALONG TO NORTH OF HIGHWAY 2 WHERE THE WAA WILL NOT BE AS STRONG AND SKIES ARE EXPECTED TO BE CLOUDIER. MID/UPPER 90S COUPLED WITH SFC DEWPOINTS IN THE LOW TO MID 60S (POTENTIALLY UPPER 60S) WILL RESULT IN WIDESPREAD HEAT INDEX VALUES BETWEEN 95-100F. WHILE ONLY A FEW AREAS ACTUALLY REACH OR EXCEED 100F...OPTED TO ISSUE A HEAT ADVISORY FOR TODAY ACROSS THE SOUTHERN TWO-THIRDS OF THE CWA DUE TO THE LATENESS OF THE HEAT...YOUTH ACTIVITIES IN FULL SWING...AND SEVERAL MAJOR OUTDOOR EVENTS TAKING PLACE TODAY. PRECIPITATION/THUNDERSTORM CHANCES WILL BE CONFINED TO MY NORTHWEST AND NORTH CENTRAL THIS MORNING THROUGH 20Z THIS AFTERNOON NEAR THE BETTER FORCING ASSOCIATED WITH THE EMBEDDED WAVE. STILL UNSURE WHAT WILL MATERIALIZE IN THE MID TO LATE AFTERNOON HOURS. THE ABOVE MENTIONED S/WV WILL HAVE MOVED INTO NORTHEASTERN NORTH DAKOTA BY THE LATE AFTERNOON...WITH NO OTHER DISTINGUISHABLE TRIGGER INDICATED BY THE MOST RECENT GUIDANCE. HIGH RESOLUTION 4KM WRF AND THE NCEP NESTED NAM SEEM TO BE PICKING UP ON THIS AND ARE MAINLY DRY THROUGH EARLY EVENING. THUS KEPT POPS AT SLIGHT CHANCE UNTIL LATER THIS EVENING WHEN PERHAPS WE WILL SEE A BIT BETTER LOW LEVEL FORCING WITH INCREASING OVERRUNNING FLOW AHEAD OF THE SFC LOW. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 409 AM CDT FRI SEP 6 2013 AN ACTIVE WEATHER PATTERN IS STILL FORECAST FOR THE WEEKEND. A DRYING TREND IS EXPECTED MONDAY THROUGH THE REMAINDER OF THE PERIOD. AN UPPER LEVEL LOW CURRENTLY OVER THE PACIFIC NORTHWEST IS PROGGED TO GRADUALLY TRAVERSE THE NORTHERN ROCKIES SATURDAY THROUGH SUNDAY. INCREASING MOISTURE COMBINED WITH SHORTWAVES EMANATING FROM THE LOW WILL LEAD TO INCREASING PRECIP CHANCES FROM WEST TO EAST OVER WESTERN AND CENTRAL NORTH DAKOTA. FOR NOW IT STILL LOOKS LIKE THE GREATEST SEVERE WEATHER POTENTIAL WILL BE FAVORED ACROSS SOUTHWESTERN AND SOUTH CENTRAL NORTH DAKOTA LATE SUNDAY AFTERNOON/EVENING. GIVEN THE POSITION OF THE UPPER LOW...DEEP LAYER SHEAR IS PROGGED TO RANGE FROM 30-40 KNOTS ACROSS THE ENTIRE STATE. HOWEVER...INSTABILITY PARAMETERS ARE MAXIMIZED (MUCAPE VALUES GREATER THAN 1000 J/KG) SOUTHWEST OF THE MISSOURI RIVER. WILL CONTINUE TO HIGHLIGHT THIS POSSIBILITY IN THE HWO. PRECIP CHANCES ARE FORECAST TO DECREASE THROUGH THE DAY MONDAY AS THE UPPER LEVEL TROUGH AXIS PIVOTS ACROSS THE STATE. THE DRYING TREND SHOULD CONTINUE THROUGH THE END OF THE PERIOD AS UPPER LEVEL RIDGING BUILDS OVER THE NORTHERN ROCKIES. TEMPERATURES ARE FORECAST TO REMAIN ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 643 AM CDT FRI SEP 6 2013 MAINLY VFR CONDITIONS THROUGH THE 12Z TAF PERIOD. MENTIONED VCTS FOR KISN-KDIK WITH A TEMPO FOR TSRA EARLY THIS MORNING AS SHOWERS AND THUNDERSTORMS OVER EASTERN MT TRACK EAST ACROSS WESTERN ND. WILL ALSO ADD A MENTION OF VCSH TONIGHT...BUT KEPT THUNDERSTORM WORDING OUT OF ALL TAF LOCATIONS LATER IN THE PERIOD WITH HIGH UNCERTAINTY. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ017>023-025-031>037-040>048-050-051. && UPDATE...TM SHORT TERM...NH LONG TERM...TM AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 437 AM CDT FRI SEP 6 2013 NDZ017>023-025-031>037-040>048-050-051-070945- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE- MCINTOSH-DICKEY- 437 AM CDT FRI SEP 6 2013 /337 AM MDT FRI SEP 6 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR DETAILS. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE LATER THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE SATURDAY THROUGH MONDAY. SOME THUNDERSTORMS COULD BECOME SEVERE SUNDAY AFTERNOON AND EVENING...MAINLY SOUTHWEST OF THE MISSOURI RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. NDZ001>005-009>013-070945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE- 437 AM CDT FRI SEP 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE LATER THIS AFTERNOON AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE SATURDAY THROUGH MONDAY. SOME THUNDERSTORMS COULD BECOME SEVERE SUNDAY AFTERNOON AND EVENING...MAINLY SOUTHWEST OF THE MISSOURI RIVER. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. NH/TM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 904 AM CDT FRI SEP 6 2013 NDZ043-061445- BOWMAN- 804 AM MDT FRI SEP 6 2013 ...STRONG THUNDERSTORM WEST OF BOWMAN... AT 800 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SUNSET BUTTE...OR 18 MILES WEST OF BOWMAN... MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM THROUGH 9 AM MDT INCLUDE... BOWMAN... RHAME... GRIFFIN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HAMILTON
The Bismarck radar (KBIS), 230 km away, was scanning. The volume nearest the first event began at 14:23 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467279, 467280, 467281, 467282, 467283, 467284, 467285.